Minnesota, 2004

Ice Storm in Minnesota, December 30, 2004

December 30, 2004 · NWS DLH · 11 events in 11 counties and zones

Freezing rain caused ice up to one-half inch thick to accumulate on roads, sidewalks, trees and power lines. There were many reports of tree damage and sporadic power outages.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Freezing rain caused ice up to one-half inch thick to accumulate on roads, sidewalks, trees and power lines. There were many reports of tree damage and sporadic power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 30, 3:00 AM CST, 4 hours earlier.

Area forecast discussion, Dec 30, 3:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 AM CST THU DEC 30 2004

.DISCUSSION...MAIN FOCUS FOR TODAY IS ICE STORM POTENTIAL.

THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH REGARD TO ICE STORM
POTENTIAL ACROSS THE REGION TODAY INTO TONIGHT. ETA SEEMS TO BE
TRENDING TOWARD THE GFS SOLUTION...WHICH INITIALIZED WELL...SO
WILL GO WITH GFS FOR THE DETAILS.

THE STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE DAKOTAS THIS
MORNING...AND THEN THE LAKE SUPERIOR REGION BY FRIDAY MORNING.
THE LOW WILL BECOME MORE DEFINED AS THE DAY WEARS ON...AS STRONG
WAA AND MODEL OMEGA INCREASE AHEAD OF THE LOW. CRITICAL THICKNESS
PARAMETERS SUGGEST THAT THE PRECIPITATION WILL BE IN THE FORM OF
FREEZING RAIN FOR MUCH OF THE AREA...WITH THE EXCEPTION OF THE
NORTH...WHICH SHOULD SEE SOME SNOW AND FREEZING RAIN/SLEET.
BUFKIT SOUNDINGS SHOW A LARGE WARM LAYER ALOFT MOVING IN...
WHICH IS REFLECTED BY THE STRONG WAA ON THE PROFILER NETWORK.
THE INTENSE WAA/MODEL OMEGA SHOULD RESULT IN RAPID PRECIPITATION
DEVELOPMENT THIS MORNING AND THE PRODUCTION OF 1/4 TO 1/2 INCH
OF ICE FOR MUCH OF THE WARNING AREA.

THE LOW WILL EXIT THE REGION ON FRIDAY...BUT SNOW SHOWERS
WILL CONTINUE TO HANG BACK BEHIND THE TRAILING COLD FRONT AND
RESULTANT CAA. OVERALL...NOT LOOKING FOR A TON OF SNOW IN THE
NORTH...BUT 2 TO 5 INCHES OF SNOW IS POSSIBLE IN SOME AREAS ON
TOP OF THE ICE ACCUMULATION.

THE MODELS ARE IN SOME DISAGREEMENT WITH THE SATURDAY/SUNDAY
SYSTEM...WITH GFS BRINGING A DOSE OF NEW SNOW AND ETA BRINGING
MUCH OF IT TO THE SOUTH. ECMWF SUPPORTS MORE OF A GFS SOLUTION...
SO WILL BUMP UP POPS SOMEWHAT DURING THAT PERIOD.

THE NEXT POTENTIAL SNOW MAKER FOR TUESDAY/WEDNESDAY IS ALSO
NOT WELL AGREED UPON. ECMWF FROM 12Z/29TH IS MUCH WEAKER AND
FURTHER TO THE SOUTH. WILL HAVE TO SEE IF GFS WILL WIN OUT.

TEMPS WILL BE FAIRLY CLOSE TO MOS FOR THE PERIOD.

.AVIATION...LIFR CIGS AND VSBYS WILL PREVAIL THROUGH FRIDAY MORNING.
FZRA EXPECTED TO DEVELOP THIS MORNING NEAR BRD AND QUICKLY SPREAD
NORTH AND EAST. THE FZRA MAY CHANGE OVER TO RAIN BY MID AFTERNOON.
THE PCPN WILL DIMINISH TONIGHT.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...WINTER STORM WARNING MNZ010>012-018>021-026 THROUGH MIDNIGHT.
     ICE STORM WARNING MNZ025-035-037 THROUGH MIDNIGHT.
     FREEZING RAIN ADVISORY MNZ033>036-038 THROUGH 4 PM.
WI...ICE STORM WARNING WIZ001>004 THROUGH MIDNIGHT.
     FREEZING RAIN ADVISORY WIZ006>009 THROUGH 4 PM.

DAP
Hazardous weather outlook, Dec 29, 4:00 PM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CST WED DEC 29 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
400 PM CST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
AND NORTHWESTERN WISCONSIN.

.DAY ONE...TONIGHT

FREEZING RAIN...POSSIBLY MIXED WITH LIGHT SNOW...IS LIKELY AFTER
MIDNIGHT...ROUGHLY SOUTH OF A LINE FROM CASS LAKE MN TO DULUTH TO
HURLEY WI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FREEZING RAIN...POSSIBLY MIXED WITH SNOW IS LIKELY ON THURSDAY AT
MOST LOCATIONS. THE AREA SOUTH OF A LINE FROM HACKENSACK TO MOOSE
LAKE IN MINNESOTA...THEN OVER TO PARK FALLS IN WISCONSIN SHOULD
SEE THE MIXED PRECIPITATION CHANGE TO RAIN IN THE AFTERNOON...
THEN TO ALL SNOW THURSDAY NIGHT. SNOW ACCUMULATIONS BETWEEN 1 AND 4
INCHES ARE POSSIBLE BY FRIDAY MORNING...WITH THE GREATER AMOUNTS
NORTH OF THE IRON RANGE. FOR FURTHER DETAILS SEE THE WINTER WEATHER
PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE.

THERE IS ALSO A CHANCE OF ACCUMULATING SNOW SATURDAY AND SATURDAY
NIGHT.

...SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 ice storm. Local standard time, as filed.

Ice Storm, Northern Cass

When
December 30, 7:00 AM CST to 9:00 PM CST
Where
Northern Cass forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Ice Storm, Northern Aitkin

When
December 30, 7:00 AM CST to 9:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Ice Storm, Southern St. Louis / Carlton

When
December 30, 8:00 AM CST to 9:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Ice Storm, Northern Itasca

When
December 30, 9:00 AM CST to 11:00 PM CST
Where
Northern Itasca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Ice Storm, Central St. Louis

When
December 30, 9:00 AM CST to 8:00 PM CST
Where
Central St. Louis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Ice Storm, Southern Itasca

When
December 30, 9:00 AM CST to 9:00 PM CST
Where
Southern Itasca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Ice Storm, Koochiching

When
December 30, 11:00 AM CST to 9:00 PM CST
Where
Koochiching forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Ice Storm, Northern St. Louis

When
December 30, 11:00 AM CST to 8:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Ice Storm, Northern Cook / Northern Lake

When
December 30, 11:00 AM CST to 9:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Ice Storm, Southern Lake

When
December 30, 11:00 AM CST to 9:00 PM CST
Where
Southern Lake forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Ice Storm, Southern Cook

When
December 30, 12:00 PM CST to 10:00 PM CST
Where
Southern Cook forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430220, 5430222, 5430223, 5430216, 5430217, 5430221, 5430213, 5430214, 5430215, 5430218, 5430219.